Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 76, NWS Binghamton, NY

July 21, 2010Cayuga County, Seneca County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2010, 1:57 PM EDT for Cayuga County, Seneca County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 1:57 PM EDT (17:57 UTC)
Expired
Jul 21, 2010, 2:45 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Seneca County, NY

The radar

The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:27 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:45 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT WED JUL 21 2010

.SYNOPSIS...
A WARM FRONT THIS MORNING AND A COLD FRONT LATER THIS EVENING WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY.
BEHIND THE COLD FRONT DRIER WEATHER WILL BUILD INTO THE REGION
LATE TONIGHT INTO THURSDAY. A NEW AREA OF LOW PRESSURE WILL BRING
SHOWERS BACK INTO THE AREA FRIDAY AND FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATCH IS OUT THRU 00Z FOR SVR TRWS. PRIMARY CONCERN SEEMS TO BE
HAIL AND HIGH WINDS...WITH A MUCH SMALLER CHANCE FOR TORNADOES
WITH LL SHEAR LESS THAN WLD BE FVRBL. DEEP LYR SHEAR FVRBL FOR
BOWING SEGMENTS AND ISLTD SUPERCELLS. UPDATE OUT. PRVS DISC BLO.

LOW PRESSURE NEAR MADISON WI WILL TRACK NORTHEAST LATER TODAY. AS
THIS HAPPENS A STATIONARY BOUNDARY ACROSS NORTHERN PA THIS MORNING
WILL LIFT NORTH THROUGH THE CWA AS A WARM FRONT. SOME SHOWERS WITH
EMBEDDED CONVECTION HAS FORMED ALONG THIS BOUNDARY ACROSS NW PA
THIS MORNING. NOT EXPECTING A TON OF ACTIVITY THIS MORNING...BUT
SCATTERED SHOWERS WITH A FEW RUMBLES OF THUNDER ARE POSSIBLE AS
THE FRONT MOVES THROUGH. HIGHEST CHANCES PRIOR TO DAYBREAK WILL
MAINLY BE ALONG THE NY/PA BORDER SOUTH. AFTER THAT TIME THROUGH
MID-MORNING CHANCES WILL BEGIN TO INCREASE FROM THE FINGER LAKES
INTO THE SOUTHERN PART OF THE MOHAWK VALLEY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
LATER TODAY AS THE AREA GETS INTO THE WARM SECTOR...AHEAD OF AN
APPROACHING COLD FRONT. INITIALLY MAIN FOCUS FOR CONVECTION WILL
BE NEAR THE WARM FRONT ALONG WITH ANY LAKE BREEZE BOUNDARIES OFF
OF ONTARIO AND ERIE. BEST FORCING OCCURS TOWARD 0Z WITH THE COLD
FRONT MOVING THROUGH ALONG WITH A WELL DEFINED H5 SHORT WAVE.
POTENTIAL FOR SEVERE STORMS EXISTS WITH CAPE VALUES AROUND 1200
J/KG AND LIFTED INDICES AROUND -4. LARGE HAIL AND DAMAGING WINDS
ARE LIKELY TO BE THE MAIN THREATS. SIGNIFICANT DRY AIR IN THE MID
LEVELS COULD LEAD TO ENHANCED DOWNDRAFTS...AND GOOD VALUES OF CAPE
IN THE HAIL GROWTH ZONE COMBINED WITH 0-6 KM BULK SHEAR VALUES OF
50 KTS COULD SUPPORT LARGE HAIL. THE WILD CARD WILL BE HOW MUCH
CLOUD COVER WE SEE THIS MORNING FROM ANY CONVECTION ASSOCIATED
WITH THE WARM FRONT. IF ACTIVITY REMAINS LIGHT THIS MORNING...AND
CLEARING NOW ACROSS WESTERN NY AND SOUTHERN ONTARIO CAN MOVE
IN...THIS MAY LEAD TO AN ENHANCED THREAT GIVEN THE PARAMETERS
MENTIONED ABOVE.

SHOWERS AND STORMS WILL END BY EARLY EVENING...WITH STRONG NVA
FOLLOWING THE FROPA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE AND RISING HEIGHTS ALOFT WILL PROVIDE
A BRIEF BREAK IN PRECIPITATION THURSDAY FOR MOST OF THE AREA. A
FEW ISOLATED SHOWERS ARE POSSIBLE IN NORTHERN ONEIDA COUNTY BY
AFTERNOON...BUT MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN
FARTHER NORTH AND EAST ACROSS THE DACKS...WHERE UPPER LEVEL
FORCING IS GREATER. A NEW ROUND OF SHOWERS IS EXPECTED BY LATE THURSDAY
NIGHT INTO FRIDAY AS A LOW TRACKS ACROSS THE LOWER LAKES. BOTH THE
GFS AND NAM SEEM TO AGREE WELL ON THIS SCENARIO. SOME THUNDER IS
POSSIBLE FRIDAY...ESPECIALLY LATE IN THE DAY INTO FRIDAY NIGHT AS
CAPE VALUES INCREASE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
NO CHGS NEEDED TO LONG TERM FCST. STILL EXPECTING FROPA ON SUNDAY
FOLLOWED BY HIPRES AND MORE SEASONAL CONDS.

PREV DISCUSSION BLOW...
THE LATEST MEDIUM RANGE MODELS AND ENSEMBLES WERE SHOWING A FAIR
AMOUNT OF SPREAD IN SOLUTIONS...THUS WILL BE FOLLOWING THE 18Z HPC
GUIDANCE WHICH IS CLOSE TO THE EURO ENSEMBLES. ALSO MADE SOME
ADJUSTMENTS TO HPC POPS/WX LATER IN THE PERIOD PER 12Z GEFS. IN
GENERAL...THE PERIOD STARTS OF SOMEWHAT UNSETTLED WITH A CHANCE
FOR WARM FRONTAL SHOWERS/TSTMS LIFTING NORTHEAST FRI NITE AND
SATURDAY...FOLLOWED BY ADDITIONAL STORM DEVELOPMENT ALONG THE COLD
FRONT SAT NIGHT. EXPECT HOT AND MUGGY CONDITIONS IN THE WARM
SECTOR FRI NITE-SAT AS GEFS INDICATES 1-2SD ABOVE NORMAL TEMPS AND
PWATS. A BROAD AREA OF MODIFIED MARITIME POLAR AIR THEN BUILDS
INTO THE REGION UNDER HIGH PRESSURE FROM SUNDAY THROUGH TUESDAY
WITH MAINLY FAIR...SEASONABLY WARM AND LESS HUMID CONDITIONS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECTING TWO ROUNDS OF TSRA. FIRST IS ON-GOING WITH WARM FRONTAL
WAVE AND HAVE TEMPO GROUPS IN IFR/MVFR CIG AND VSBY TSRA FOR
ITH...AND BGM WHERE STORMS ARE APPRCHING ON RADAR. KSYR/KRME AND
KELM ARE CLEAR OF CONVECTION AT THIS MOMENT. THIS WARM FRONTAL
WAVE WILL BE THRU BY 20/21Z AND THEN QUICKLY FOLLOWED BY ANOTHER
UPR WAVE WHICH FORCES A CD FRNT SOUTH THRU THE REGION BY 1-3Z.
WILL BRING ANTHR ROUND OF MVFR/IFR STORMS TO THE TAFS FROM 21/22Z
THRU 1-3Z TO ACCOUNT FOR THIS NEXT EXPECTED ROUND OF TSRA. AFTER THIS
FRNT CLRS THE REGION EXPECT MAINLY VFR WITH SOME POCKETS OF MVFR
IN CIG ARND KRME AND KSYR BTWN 8 AND 12Z.

OUTLOOK...

THUR NGT...VFR....WITH IFR IN VLLY FOG PSBL AT KELM.
FRI-SUN...VFR W/ AREAS MVFR IN SHOWERS.
MON...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...DGM/HEDEN
LONG TERM...JAB/PVN
AVIATION...DJN
Hazardous weather outlook, Jul 21, 11:48 AM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1148 AM EDT WED JUL 21 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221600-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1148 AM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 21, 12:51 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1251 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     TSTM WND DMG     LANSING                 42.49N 76.49W
07/21/2010                   TOMPKINS           NY   LAW ENFORCEMENT

            MANY TREES AND POWERLINES DOWN IN TOWN OF LANSING.

&&

RAM
Special weather statement, Jul 21, 12:58 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1258 PM EDT WED JUL 21 2010

NYZ045-056-057-211745-
BROOME NY-CHENANGO NY-DELAWARE NY-
1258 PM EDT WED JUL 21 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN CHENANGO...
SOUTHEASTERN BROOME AND WEST CENTRAL DELAWARE COUNTIES...

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  WINDSOR...AND MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANFORD AND DEPOSIT AT 110 PM EDT...
  STILESVILLE AT 115 PM EDT...
  CANNONSVILLE AND MASONVILLE AT 125 PM EDT...
  TROUT CREEK AT 130 PM EDT...
  LOOMIS AND TROUT CREEK AT 135 PM EDT...
  BEERSTON AND SIDNEY CENTER AT 140 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4231 7524 4207 7513 4200 7564 4211 7572

BMW
Local storm report, Jul 21, 1:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     MONTEZUMA               43.02N 76.72W
07/21/2010                   CAYUGA             NY   LAW ENFORCEMENT

            MANY TREES DOWN FROM MONTEZUMA TO THROOP. THIS OCCURRED
            FROM 1250 TO 105 PM.

&&

RAM
Local storm report, Jul 21, 1:32 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     WINDSOR                 42.08N 75.64W
07/21/2010                   BROOME             NY   LAW ENFORCEMENT

            MANY TREES AND POWERLINES DOWN.

&&

RAM
Special weather statement, Jul 21, 1:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 PM EDT WED JUL 21 2010

PAZ044-048-072-211815-
LACKAWANNA PA-PIKE PA-WAYNE PA-
136 PM EDT WED JUL 21 2010

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PIKE...NORTHEASTERN
LACKAWANNA AND SOUTHERN WAYNE COUNTIES...

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  MAYFIELD...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE ARIEL AND TRESSLARVILLE AT 145 PM EDT...
  HEADLEY AND ARLINGTON AT 150 PM EDT...
  LAKEVILLE AND LAURELLA AT 155 PM EDT...
  HAWLEY AT 200 PM EDT...
  KIMBLES AND PAUPACK AT 205 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4158 7507 4131 7510 4150 7567 4163 7561

BMW
Local storm report, Jul 21, 1:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     EAST WINDSOR            42.12N 75.62W
07/21/2010                   BROOME             NY   LAW ENFORCEMENT

            MANY TREES AND POWERLINES DOWN. ON ROUTE 41. CORRECTION
            TO PREVIOUS WINDSOR REPORT.

&&

RAM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:35 AM EDTSpecial Weather StatementBGMYates55 min
Jul 21, 11:56 AM EDTSevere Thunderstorm WarningBGMCayuga, Schuyler, Seneca, Tompkins, Yates64 min
Jul 21, 12:14 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca61 min
Jul 21, 12:34 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins56 min
Jul 21, 12:58 PM EDTSpecial Weather StatementBGMBroome47 min
Jul 21, 1:05 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware40 min
Jul 21, 1:10 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Onondaga50 min
Jul 21, 1:28 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Delaware, Otsego62 min
Jul 21, 1:42 PM EDTSevere Thunderstorm WarningBGMSullivan48 min
Jul 21, 1:53 PM EDTSevere Thunderstorm WarningBGMChenango, Madison34 min
Jul 21, 2:06 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan54 min
Jul 21, 2:30 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan45 min
Jul 21, 2:40 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Seneca, Tompkins50 min
Jul 21, 2:43 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan50 min
Jul 21, 3:10 PM EDTTornado WarningBGMDelaware, Sullivan35 min
Jul 21, 3:28 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins47 min
Jul 21, 3:37 PM EDTSevere Thunderstorm WarningBGMSullivan38 min
Jul 21, 4:13 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego, Sullivan62 min
Jul 21, 4:14 PM EDTSevere Thunderstorm WarningBGMSullivan16 min
Jul 21, 4:20 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins55 min
Jul 21, 4:25 PM EDTSevere Thunderstorm WarningBGMSullivan65 min
Jul 21, 5:06 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan54 min
Jul 21, 5:33 PM EDTSevere Thunderstorm WarningBGMSullivan26 min
Jul 21, 6:00 PM EDTSpecial Weather StatementBGMSullivan30 min
Jul 21, 6:07 PM EDTSpecial Weather StatementBGMChenango53 min
Jul 21, 6:09 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins41 min
Jul 21, 7:05 PM EDTSpecial Weather StatementBGMMadison55 min
Jul 21, 7:22 PM EDTSpecial Weather StatementBGMOneida53 min
Jul 21, 7:35 PM EDTSevere Thunderstorm WarningBGMOneida25 min
Jul 21, 12:19 PM EDTSpecial Weather StatementBGMSusquehanna56 min
Jul 21, 12:46 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming21 min
Jul 21, 1:36 PM EDTSpecial Weather StatementBGMLackawanna39 min
Jul 21, 1:48 PM EDTTornado WarningBGMLackawanna, Pike, Wayne42 min
Jul 21, 2:32 PM EDTSpecial Weather StatementBGMPike58 min
Jul 21, 6:54 PM EDTSpecial Weather StatementBGMSusquehanna66 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.